Hyperammonaemia (HA) as a consequence of numerous primary or secondary causes, gives rise to clinical manifestations due to its toxic effects on the brain. The neurological consequences broadly reflect the ammonia level, duration and age, with paediatric patients being more susceptible. Drug-induced HA may arise due to either decreased ammonia elimination or increased production. This is associated most frequently with use of valproate and presents a dilemma between ongoing therapeutic need, toxicity and the possibility of an alternative cause. As there is no specific test for drug-induced HA, prompt discussion with a metabolic physician is recommended, as the neurotoxic effects are time-dependent. Specific guidelines for managing drug-induced HA have yet to be published and hence the treatment approach outlined in this review reflects that outlined in relevant urea cycle disorder guidelines.
- chemistry, clinical
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.